Ian O'Doherty: 'Lariam speculation after student's death is no surprise to anyone who has taken it'
One story which largely passed the public will have been read with interest by some Irish people, particularly our soldiers.
Two weeks ago, a young English research student, Alana Cutland, opened the door of a small plane and jumped to her death in Madagascar.
As soon as I saw the story, one word immediately sprang to mind - Lariam.
Please log in or register with Independent.ie for free access to this article.
It's been speculated that the anti-malarial drug was a possible cause for the poor girl's awful fate, and anyone who has ever been put through the horrors by this hideous drug will empathise.
Dozens of Irish soldiers have suffered severe side effects from the drug and I know where they're coming from - I had to take Lariam when I went to Zimbabwe in the 1990s and it took me years to shake it off.
I was lucky. In my case, all I had to contend with was seeing spiders coming out of the walls in front of me, or watch in horror as faces melted while I spoke to them.
It's a truly rotten drug which has been blamed for dozens of suicides and, in the States, numerous murders have been committed by returning soldiers who killed their own family during an hallucination. Why is this stuff still being peddled when there are other drugs which do the same job without the side effects?
As someone who spent much of the 1990s going to raves and enjoying all the dubious delights that went with the scene, I've never taken anything which had such a genuinely devastating impact on my life.
If you're planning on visiting somewhere that requires Lariam, think long and hard about it, because it's a drug that can ruin your life.
After all, it's called a "horror movie in a pill" for a reason.